The NWT’s chief public health officer issued a warning on Friday as the territory confirmed carfentanil, a highly toxic substance, had been found in Hay River.
The Department of Health and Social Services said carfentanil is “one of the most toxic opioids known,” referencing research that suggests it is 100 times more toxic than fentanyl.
The department said the public needed to be alerted to the substance’s presence in drugs in the territory.
“Carfentanil and other related synthetic compounds are extremely toxic and can cause immediate and unexpected overdose, even in frequent users who have high levels of drug tolerance,” the advisory read.
“Even small quantities can result in overdose and death. People who use substances can never be certain if the illicit drugs they purchase contain these substances.”
Dr Kami Kandola, the NWT’s chief public health officer, said detection of carfentanil was “very concerning for all communities.”
If you suspect an overdose, call an ambulance or your local health centre, the territory stated. The Good Samaritan Drug Overdose Act protects you if you call to report an overdose while in possession of drugs.
Naloxone opioid reversal kits are available at all hospitals, health centres, and pharmacies in the NWT. Carfentanil overdoses may require more than one naloxone dose.